Presentation Authors: Jenelle Foote*, Adam Hanif, Nieraj Jain, Atlanta, GA
Introduction: Interstitial cystitis/bladder pain syndrome (IC/BPS) is a chronic bladder condition in which individuals are symptomatic of bladder or pelvic pain, urinary frequency, urgency and nocturia. For diagnosis, exclusion of other etiologies of these symptoms is necessary. Oral pentosan polysulfate sodium (PPS) is a second line oral medication for the treatment of IC/BPS per AUA Guidelines). We have recently observed vision-threatening retinal changes in a group of patients receiving chronic therapy for IC/BPS with PPS.
Methods: Subjects were identified by query of a local electronic medical record system for patients seen at the Emory Eye Center with self-reported current or previous use of PPS and retinal degeneration. Medical records were reviewed for patient demographics, medication history, history of visual symptoms, clinical examination results, and retinal imaging from modalities including wide-field fundus photography, fundus autofluorescence imaging (FAF), and optical coherence tomography (OCT).
Results: A total of 10 patients were identified, with a median age of 59 years (range 38-68), and median time since IC diagnosis of 19 years (range 4-40). The most commonly reported visual symptoms described were difficulty reading (7/10) and difficulty adapting to dim lighting (7/10). The median cumulative exposure to PPS was 2062 grams (range 325-2883.5), over a median duration of 186 months (range 27-240). Mean logMAR best corrected visual acuity in all eyes measured was 0.13 (Snellen equivalent 20/27). Dilated fundus examination revealed symmetric fairly pigmentary changes in the retina. Retinal imaging with FAF and OCT technologies further characterized these pigmentary lesions, demonstrating abnormalities primarily in the retinal pigment epithelium. Of note, 156 patients with a history of IC/BPS but without PPS exposure have undergone ophthalmic exam at our institution during the study period. On retrospective review of these medical records, none of them were diagnosed with this unique form of pigmentary maculopathy.
Conclusions: We describe a potentially avoidable retinal degeneration phenomenon associated with chronic PPS exposure. Structural changes occur at the level of the retinal pigment epithelium, manifesting as characteristic pigmentary changes. While it remains unclear whether drug cessation will alter the course of retinal disease, we encourage affected patients to discontinue use, and patients with suggestive visual symptoms to undergo a comprehensive ophthalmic examination with OCT and FAF imaging.